Third degree atrioventricular block associated with treatment with rivastigmine transdermal patch

Research output: Contribution to journalJournal articleResearchpeer-review

14 Downloads (Pure)

Abstract

Rivastigmine transdermal patch is indicated for patients with Alzheimer's disease and dementia with Parkinson's disease. Rivastigmine, an acetylcholinesterase inhibitor, has several common adverse effects, mainly involving the gastrointestinal tract, but few cardiovascular adverse effects have been reported. This report presents two cases of patients presenting with 3rd degree atrioventricular block. Both patients were treated with the acetylcholinesterase inhibitor, rivastigmine. In one case, the patient reverted to normal sinus rhythm following the dis- continuation of rivastigmine, and the atrioventricular block reappeared after rivastigmine was reinstated. In the other case, the atrioventricular block did not revert and the patient required a permanent pacemaker. Both bradycardia and syncope have previously been reported as adverse events in patients treated with acetylcholinesterase inhibitors. However, the type of bradycardia and the etiology of the syncope are rarely specified. Rivastigmine, and other acetylcholinesterase inhibitors, are widely used in the pharmacological treatment of Alzheimer's disease. We recommend that physicians are vigilant of possible warning signs, such as dizziness, syncope and bradycardia.

Original languageEnglish
JournalJournal of Geriatric Cardiology
Volume10
Issue number1
Pages (from-to)113-115
ISSN1671-5411
DOIs
Publication statusPublished - Mar 2013

Keywords

  • Acetylcholinesterase inhibitors
  • Alzheimer's disease
  • Atrioventricular block
  • Rivastigmine

Fingerprint

Dive into the research topics of 'Third degree atrioventricular block associated with treatment with rivastigmine transdermal patch'. Together they form a unique fingerprint.

Cite this